I served 4 years active duty in the Army and I have ADHD. I knew I had it before I went in, but I never took medication for it, so it wasn't an issue. I didn't even disclose it to them. Like one poster said, not all units are created equally. My first duty station was pretty strict. I worked in my MOS and I always knew what was expected of me. There were really never any unknowns because of the way my unit operated. I was there for 2 years, did very well and enjoyed my time with that unit. My next duty station was completely different. My section SGT made it clear that he didn't like working with females. My section was like the good ol' boy network. If you were a white male, you were in, otherwise you were out. What he expected of me changed like the wind. I was forced to work in another MOS, which I completely hated. I didn't do very well there and ended up getting in trouble.
The moral of my long story is, you never know what you're going to get. While I was at my first duty station, I planned to re-up, but my experience at my second duty station put that out of my mind. Just know that your situation will be variable, and if you don't want anyone to know you have ADHD, and be put on medicine, you have to be ready for anything.
There have been studies showing that regular exercise influences adhd symptoms. It has been shown to improve learning and attention/focus. See research by Dr. John Ratey of Harvard Medical School. Exercise might not be a replacement for stimulants, but it can certainly help mitigate some of the symptoms. So, if someone is unable to obtain medicine, regular exercise might very well help, but not completely eliminate, their adhd symptoms.View Thread
I've noticed the same thing. Vigorous exercise, like running and swimming, really help me a lot. I run or swim 6 days a week for an hour or so, and I've been able to decrease my stimulant usage by 40%. I don't know if reducing refined sugar really helps with adhd, but it makes me feel better in general. As far as sleep is concerned, I get 8-9 hours a night, and I feel good the next day.View Thread
Taking trazodone and Prozac together can cause serotonin syndrome, which is when high levels of serotonin accumulate in your body. It's pretty uncommon. It usually occurs within a few hours of starting the drugs or if the drug dosages are increased. Doctors seem to commonly prescribe drugs whose interaction includes serotonin syndrome, and they don't tell their patients about the signs and symptoms. The signs and symptoms should be outlined in the insert that comes with the medication. If it hasn't happened, I wouldn't be too worried about it.
You should really talk to your doctor about your insomnia because they'll be able to help you figure out why you're having difficulties sleeping. Once they figure that out, they can give you a helpful medication.
Your insomnia could be due to anxiety, which is a side-effect of stimulants. A drug like Valium, Xanax or Seroquel will ease your anxiety and you'll sleep like a baby. I'd opt for a small dose of Seroquel because you won't develop a tolerance to it. If your insomnia isn't due to anxiety, something like Ambien, Lunesta or Sonata might help.
I have ADHD and I served in the Army for 4 years. Believe it or not, I excelled in the military, despite my ADHD, including my impulsive tendencies. The rigid structure and mental and physical discipline were very good for me and I did much better in the military than I did in my civilian life. Now I take 60mg of Vyvanse, along with coaching and I've adapted techniques I learned in the military to my civilian life and I'm doing better than I ever have.
I take both, along with going to a psychologist. I take fish oil, a multivitamin, vitamin E and Vyvanse. I think they all work well together. I also find that going to a psychologist is important because she teaches me how to cope with stress and adapt to other ADHD-related issues.View Thread
I also take Vyvanse 50mg and I have schizoaffective disorder and ocd. I get what you describe to a lesser degree.
I takes about 1.5 hours for the Vyvanse to kick in and when it does, I feel the need to be doing something productive. Mostly for me that's school work, too, because I'm in school. But it could also be doing work around the house or in the yard. Anything beneficial in some way.
The difference for me is that I can eat, but my appetite is decreased, I can sleep and my pupils are not dilated. I don't get very agitated, except sometimes when it's wearing off I get crabby.
I have learned that running and swimming gets rid of the "inner tension." Yoga helps "calm" me down if I'm feeling a little irritable.
I think if you find a sport you can do mostly every day it will help you with all of the "inner tension" the Vyvanse causes. Also, you'll have fun doing the sport and you'll meet other people
Another thing, maybe you are taking too much Vyvanse. Maybe 40mg would be a better amount for you. Have you tried that dose? I started at 40mg and was switched to 50mg a few months ago becuase the 40mg didn't quite cut it. Sometimes it takes some trial and error to get the proper dose.View Thread
At the student health center there should be a psychiatrist on staff. He or she should be proficient at diagnosing adhd. Not everyone who has adhd has really significant problems when they are younger. University is much more stressful than the earlier years and adhd can really become a problem then. There should be a Office For Students With Disabilities (or something like that) where you can be evaluated for certain accomodations. For example, you may be able to have extended test taking time or a note taker.
I did quite well in highschool and didn't find out I had adhd until I was in college. I didn't do so well in college the first time. I had many issues, some of which you describe. The second time I did better. I found a major I was really, really, really interested in. That makes a difference.View Thread